Tennessee, 2010Damaging Winds in Tennessee, July 9, 2010
July 9, 2010 · NWS HUN · 3 events in 1 county or zone
A very moist and unstable environment was in place as a weak frontal boundary dropped southward into middle Tennessee. Two waves of thunderstorms resulted, one during the early to mid afternoon and another during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable environment was in place as a weak frontal boundary dropped southward into middle Tennessee. Two waves of thunderstorms resulted, one during the early to mid afternoon and another during the late afternoon and early evening hours. Isolated damaging winds were reported that downed a few trees in Lincoln County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 9, 2:39 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 9, 2:39 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
339 PM CDT FRI JUL 9 2010
.DISCUSSION...
A SOMEWHAT DIFFICULT FORECAST FOR BOTH THE SHORT AND LONG
TERMS...MAINLY IN ATTEMPTING TO DETERMINE THE OFTEN SUBTLE NATURE
AND MOVEMENT OF SUMMERTIME FRONTS/TROUGHS IN THE TN VALLEY. THE
FIRST SUCH FRONT IS MOVING SLOWLY SOUTHWARD ACROSS AR/TN/KY
ATTM...BUT IS BECOMING INCREASINGLY DIFFUSE. WHILE DEW POINT TEMPS
DO FALL OFF INTO THE UPR 50S TO LOW 60S IN PARTS OF THE
MIDWEST...THE GRADIENT IS WEAKENING IMMEDIATELY BEHIND THE FRONT. IN
THE VERY MOIST AND UNSTABLE AIRMASS AHEAD OF THE FRONT...SCTD TO
NUMEROUS SHRA/TS HAVE DEVELOPED ACROSS THE TN VALLEY THIS AFTERNOON.
A WEAK UPR IMPULSE MOVING ACROSS CENTRAL TN HAS ALSO AIDED IN
CONVECTIVE POTENTIAL. GIVEN THE WEAKLY SHEARED ENVIRONMENT...MOST
CELLS HAVE BEEN GENERALLY SMALL AND SHORT LIVED. A 20-30KT LOW-LVL
JET DEPICTED IN MODEL DATA HAS AIDED IN SOME GUSTY WIND CONDITIONS
WITH SOME OF THE STRONGER CELLS THOUGH. WHAT IS PARTICULARLY
IMPRESSIVE TODAY ARE THE LARGE PW VALUES...ESTIMATED BY SAT IMGRY TO
BE ARND 2.25 INCHES. VERY HEAVY RAINFALL RATES ARND 2.0 INCHES PER
HOUR ESTIMATED BY SAT AND GROUND-TRUTHED BY SOME SFC OBS HAVE
OCCURRED.
SHRA/TS WILL CONTINUE TO DEVELOP IN THE UNSTABLE ENVIRONMENT THIS
AFTERNOON INTO THE EVENING...PARTIALLY DRIVEN BY CONVECTIVE OUTFLOW
AND COUPLED WEAK UPR LEVEL SUPPORT. ACTIVITY SHOULD DECREASE OVERALL
DURING THE NIGHTTIME HOURS...BUT SCTD ACTIVITY MAY CONTINUE
IMMEDIATELY ALONG AND JUST AHEAD OF THE SOUTHWARD MOVING FRONT. WILL
KEEP CHANCE POPS IN FOR TONIGHT...MAINLY TO REFLECT BETTER CHANCES
WITH LINGERING PRECIP THIS EVENING.
THE FRONT WILL CONTINUE TO MOVE SLOWLY TO THE SOUTH TONIGHT AND
TOMORROW...BUT ANALYSES SHOW UPR LEVEL SUPPORT HAS WEAKENED.
THUS...AM EXPECTING A SLOWER FRONTAL PROGRESSION FOR SATURDAY.
POPS/QPF WERE RAISED ACCORDINGLY...WITH LIKELY POPS IN THE SOUTHERN
HALF OF THE AREA AND CHANCE POPS FOR NORTHERN AREAS.
STILL FAIRLY CONFIDENT THAT THE FRONT WILL MOVE TO OUR SOUTH BY LATE
SATURDAY...AND ESSENTIALLY BECOME DIFFUSE DURING THE PROCESS.
WEATHER FOR SUNDAY LOOKS DRY ATTM...WITH TEMPS WARMING INTO THE
LOW/MID 90S WITH RIDGING BRIEFLY BUILDING OVHD.
A SHORT WAVE WILL MOVE INTO THE MID-MISS VALLEY BY EARLY
MONDAY...LIKELY INSTIGATING SHRA/TS DEVELOPMENT UPSTREAM. SOME
MODELS DEPICT THIS ACTIVITY MOVING INTO OUR AREA BY MONDAY
MORNING...BUT NOT BUYING INTO THAT SOLN JUST YET. WILL INTRODUCE A
SLIGHT CHANCE POP AT THIS TIME DURING THE MORNING HOURS...BUT
MAINTAIN HIGHER CHANCE POPS DURING THE DAY WHEN DESTABILIZATION WILL
BE BETTER.
AFTER MONDAY...THE REGION WILL LIKELY REMAIN IN MOIST S-SW LOW-LVL
FLOW. TEMPS WILL LIKELY CONTINUE TO BE A LITTLE ABOVE NORMAL...WITH
DAYTIME HIGHS IN THE 90S AND LOWS IN THE 70S. BOTH THE GFS AND ECMWF
ARE INDICATING AN ELONGATED UPR TROUGH STRETCHING ACROSS THE
MISS/LOWER OH VALLEYS...WHICH WILL GRADUALLY MOVE SOUTHEASTWARD
THROUGH THE PERIOD. GIVEN SOME DIFFERENCES IN THE EVOLUTION OF THIS
FEATURE IN THE MED RANGE GUIDANCE...WILL LEAVE THE LOW CHANCE POPS
IN THE FCST. ATTM...THE MOST LIKELY SCENARIO WOULD KEEP MUCH OF THE
UPR LEVEL SUPPORT WITH THIS FEATURE TO OUR NORTH...WITH UPR RIDGING
GRADUALLY BUILDING INTO THE AREA BY LATE IN THE WEEK. OVERALL...HOT
AND HUMID CONDITIONS ARE LIKELY TO CONTINUE THROUGH MOST OF NEXT
WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 74 90 70 94 73 / 40 50 10 10 20
SHOALS 73 91 69 95 72 / 40 40 10 10 20
VINEMONT 72 89 68 92 70 / 40 60 20 10 20
FAYETTEVILLE 71 89 67 93 70 / 50 40 10 10 20
ALBERTVILLE 74 89 71 92 73 / 40 60 20 10 20
FORT PAYNE 72 88 67 94 69 / 40 60 20 0 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
KDW
Hazardous weather outlook, Jul 9, 10:21 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1121 AM CDT FRI JUL 9 2010
ALZ001>010-016-TNZ076-096-097-101100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1121 AM CDT FRI JUL 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS THE AREA TODAY AS A
WEAK COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST. SOME
STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE...CAPABLE
OF PRODUCING STRONG GUSTY WINDS. VERY HEAVY RAINFALL IS ALSO
POSSIBLE...AND LOCALIZED FLOODING MAY BECOME A CONCERN WHERE SLOW
MOVING THUNDERSTORMS LINGER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
AN UNSETTLED WEATHER PATTERN WILL PERSIST INTO THE NEXT WORK WEEK
AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE SOUTHEASTERN
UNITED STATES. AT THIS TIME...THE BEST CHANCE OF RAIN IS EXPECTED
MONDAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...AGAIN CAPABLE OF
PRODUCING GUSTY WINDS AND HEAVY RAINFALL.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 9, 1:37 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
237 PM CDT FRI JUL 9 2010
TNZ097-092000-
FRANKLIN-
237 PM CDT FRI JUL 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN COUNTY UNTIL
300 PM CDT...
AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOODS RESERVOIR...OR 9 MILES SOUTH OF
MANCHESTER...MOVING EAST AT 15 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ALTO.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3536 8602 3533 8599 3532 8596 3529 8591
3526 8589 3523 8589 3523 8587 3522 8586
3521 8587 3526 8617 3537 8615
TIME...MOT...LOC 1937Z 277DEG 16KT 3534 8605Special weather statement, Jul 9, 2:07 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
307 PM CDT FRI JUL 9 2010
ALZ004-092030-
LAWRENCE-
307 PM CDT FRI JUL 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 330 PM
CDT...
AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NE SMITH...OR 12 MILES NORTHWEST OF
MOULTON...MOVING EAST AT 15 MPH.
WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WHEELER...CHALYBEATE SPRINGS.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3461 8746 3465 8745 3466 8744 3468 8745
3468 8744 3464 8712 3447 8716
TIME...MOT...LOC 2007Z 282DEG 12KT 3463 8738
KULASpecial weather statement, Jul 9, 2:09 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
309 PM CDT FRI JUL 9 2010
ALZ002-003-092100-
COLBERT-FRANKLIN-
309 PM CDT FRI JUL 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND FRANKLIN COUNTIES
UNTIL 400 PM CDT...
AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR MALONE MISSISSIPPI...OR 7 MILES
SOUTHEAST OF IUKA...MOVING SOUTHEAST AT 20 MPH.
WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MAUD.
MYNOT...MT HESTER.
CHEROKEE.
PLEASANT SITE.
SRYGLEY CHURCH...RED ROCK.
POSEY LOOP.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3456 8814 3460 8814 3463 8814 3464 8813
3481 8811 3468 8770 3446 8784 3452 8814
3453 8815
TIME...MOT...LOC 2009Z 297DEG 16KT 3471 8812
KULASpecial weather statement, Jul 9, 3:14 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
414 PM CDT FRI JUL 9 2010
ALZ001-002-092215-
COLBERT-LAUDERDALE-
414 PM CDT FRI JUL 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 515 PM CDT...
AT 410 PM CDT...DOPPLER RADAR WAS TRACKING CLUSTERS OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF IUKA
MISSISSIPPI TO MUSCLE SHOALS...MOVING EAST SOUTHEAST AT 20 MPH. THE
STRONGEST STORM WAS NEAR PINE FLAT MISSISSIPPI MOVING TOWARD
RIVERTON AND WATERLOO IN ALABAMA.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FORD CITY.
CENTER STAR.
RIVERTON...SHEFFIELD.
IF ON OR NEAR PICKWICK LAKE OR WILSON LAKE...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
&&
LAT...LON 3498 8797 3486 8743 3466 8749 3471 8791
3479 8811 3489 8810 3492 8814 3497 8817
3499 8819 3501 8820 3502 8817
TIME...MOT...LOC 2112Z 298DEG 5KT 3497 8825 3477 8759
KULASpecial weather statement, Jul 9, 3:21 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
421 PM CDT FRI JUL 9 2010
TNZ096-092200-
LINCOLN-
421 PM CDT FRI JUL 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 500 PM
CDT...
AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTH OF
CORNERSVILLE...OR 10 MILES NORTHEAST OF PULASKI...MOVING EAST
SOUTHEAST AT 20 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MCBURG.
BOONSHILL...DELLROSE.
PETERSBURG...COLDWATER.
HOWELL...HARMS.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3527 8644 3501 8655 3503 8682 3505 8684
3526 8683 3528 8681 3527 8674 3528 8673
3530 8671 3532 8667
TIME...MOT...LOC 2121Z 291DEG 17KT 3527 8688
KULASpecial weather statement, Jul 9, 3:43 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
443 PM CDT FRI JUL 9 2010
ALZ005-006-092215-
LIMESTONE-MADISON-
443 PM CDT FRI JUL 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST LIMESTONE AND
SOUTHWEST MADISON COUNTIES UNTIL 515 PM CDT...
AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISON...MOVING SOUTHEAST AT 20 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
REDSTONE ARSENAL.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3474 8661 3458 8663 3461 8689 3477 8681
TIME...MOT...LOC 2143Z 305DEG 22KT 3465 8674
KULA
Thunderstorm Wind, Lincoln
- When
- July 9, 3:54 PM CST to 3:57 PM CST
- Where
- Lincoln County, 2.15 mi NNE of Skinem
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.110, -86.590
A tree was blown down along Golden Hollow Road in Kelso.
Thunderstorm Wind, Lincoln
- When
- July 9, 3:56 PM CST to 3:59 PM CST
- Where
- Lincoln County, 0.57 mi E of Prospect
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.080, -86.570
A tree was blown down in the Park City area.
Thunderstorm Wind, Lincoln
- When
- July 9, 4:05 PM CST to 4:08 PM CST
- Where
- Lincoln County, 0.89 mi SE of Kelso
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.120, -86.460
A tree was blown down along Ardmore Highway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Texas, July 9 to 31, 2010$35 million · 5 events
- Hail and Damaging Winds in Georgia, July 9, 2010$812,000 · 1 in hail · 21 events
- Flood in Iowa, July 9 to 12, 2010$250,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 9, 2010$113,000 · 1.75 in hail · 12 events
- Flash Flood and Damaging Winds in Alabama, July 9, 2010$51,000 · 52 kt wind · 17 events
- Flash Flooding in New York, July 9, 2010$75,000 · 6 events
- Flash Flooding in Maine, July 9, 2010$80,000 · 4 events
- Flash Flood in West Virginia, July 9, 2010$75,000 · 1 event
- Flash Flooding and Heavy Rain in Pennsylvania, July 9, 2010$30,000 · 6 events
- Damaging Winds in Alabama, July 9, 2010$27,000 · 55 kt wind · 5 events
- Damaging Winds and Lightning Strikes in North Carolina, July 9, 2010$15,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, July 9, 2010$16,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231325, 231326, 231327.